Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Bismarck, ND

June 22, 2003Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2003, 7:37 PM CDT for Emmons County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 7:37 PM CDT (00:37 UTC)
Expired
Jun 22, 2003, 8:15 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS53 KBIS 230037
SVRBIS
NDC029-230115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 815 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF HAZELTON...OR ABOUT 31
  MILES SOUTH OF BISMARCK...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZELTON AT 755 PM CDT
  BRADDOCK AT 810 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4654 10055 4629 10053 4638 9999 4662 9997

$$
CJS/RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:30 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 22, 3:30 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN JUN 22 2003

MAIN CONCERN AGAIN THIS AFTERNOON IS STRENGTH AND TIMING OF
CONVECTION.

THUNDERSTORMS STARTING TO DEVELOP SOUTH CENTRAL MONTANA MOVING EAST
NORTHEAST AND MAY AFFECT WESTERN AREA OF FORECAST AREA BY LATE
AFTERNOON. WILL ISSUE PACKAGE SOMEWHAT EARLY AGAIN TODAY.

DOUBLE SHOT OF MID LEVEL ENERGY ROTATING AROUND WESTERN TROUGH AND
HEADING TO DAKOTAS THIS EVENING INTO MONDAY MORNING. GFS SEEMS TO
HAVE BETTER HANDLE OF SPEED OF THESE VORT MAXS BUT IT TOO APPEARS A
BIT TOO FAR NORTH. WILL FOLLOW GFS FOR GRIDS.

COMPLEX SURFACE PATTERN WITH COLD FRONT FROM LOW IN NORTHERN
SASKATCHEWAN ALONG JUST CLIPPING SOUTHEAST CORNER OF NORTH DAKOTA.
WEAK LOW PRESSURE ON MSAS IN WESTERN SOUTH DAKOTA. WILL CONTINUE THE
ONGOING LIKELY POPS FOR SOUTHERN PORTIONS OF THE CWA OVERNIGHT AND
CONTINUE CHANCE OF THUNDERSTORMS FOR SOUTHEASTERN PORTION EARLY AM
TOMORROW. MONDAY SOME DRYING AS RIDGE OF HIGH PRESSURE BUILD INTO
REGION FROM NORTHERN ROCKIES. CHANCE OF CONVECTION AGAIN OVERNIGHT
MONDAY AND THROUGH WEDNESDAY EVENING...THEN DRYING. MORE ZONAL FLOW
DEVELOPS AFTER WEDNESDAY AS WESETERN TROUGH LIFTS NORHTEAST. DRY
THURSDAY AND FRIDAY. CHANCE AGAIN NORTHWEST SUNDAY.

.BIS...NONE.

HW
Hazardous weather outlook, Jun 22, 3:20 PM CDT, 4 hours 17 minutes before
231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS OVER THE SOUTHERN
HALF OF NORTH DAKOTA. DAMAGING THUNDERSTORM WINDS...LARGE HAIL
AND ISOLATED TORNADOES ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT.

TURNER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:59 AM CDTSevere Thunderstorm WarningBISSioux46 min
Jun 23, 4:10 AM CDTSevere Thunderstorm WarningBISEmmons65 min
Jun 23, 4:24 AM CDTTornado WarningBISEmmons, Sioux51 min
Jun 23, 6:15 AM CDTSevere Thunderstorm WarningBISStutsman45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.